Texas, 2009

Damaging Wind in Texas, June 23, 2009

June 23, 2009 · NWS MAF · 1 event in 1 county or zone

Isolated storms developed over the mountainous terrain of West Texas during the afternoon hours where a plume of moisture was present.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Isolated storms developed over the mountainous terrain of West Texas during the afternoon hours where a plume of moisture was present.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 23, 10:11 AM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 23, 10:11 AM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1111 AM CDT TUE JUN 23 2009

.UPDATE...
AN UPDATED FORECAST HAS BEEN SENT TO MAKE MINOR ADJUSTMENTS TO
HIGH TEMPERATURES...WINDS AND SKY COVER THIS AFTERNOON.

&&

.DISCUSSION...
TEMPERATURES WARMING NICELY LATE THIS MORNING AS UPPER LEVEL
RIDGING CONTINUES TO BUILD INTO THE REGION...AND SURFACE LOW
PRESSURE TROUGHING DEEPENS ACROSS SOUTHWEST TEXAS AND EASTERN NEW
MEXICO. WE HAVE INCREASED MAX TEMPERATURES SLIGHTLY ACROSS A FEW
LOCATIONS...PARTICULARLY ACROSS THE WESTERN LOW ROLLING PLAINS
WHERE TEMPERATURES WERE ALREADY IN THE UPPER 80S AT 11 AM CDT.
MINOR ADJUSTMENTS TO SURFACE DEWPOINT...SKY AND WIND GRIDS WERE
MADE BASED ON THE LATEST TRENDS. ONGOING POP FORECAST LOOKS
GOOD...WITH A SLIGHT CHANCE OF THUNDERSTORMS CONTINUING ACROSS THE
GUADALUPE MOUNTAINS AND THE VAN HORN CORRIDOR ON THE EASTERN
FRINGE OF THE MID LEVEL MOIST AXIS.

21

&&

.PREV DISCUSSION... /ISSUED 531 AM CDT TUE JUN 23 2009/

DISCUSSION...

SEE AVIATION DISCUSSION BELOW.

AVIATION...

VFR CONDITIONS WILL PREVAIL OVER THE NEXT 24 HRS ALL TERMINALS.  06Z
FORECAST SOUNDINGS SUGGEST CU FIELD WILL NOT BE AS WIDESPREAD AS THE
00Z RUNS...AND DEVELOPING ONLY AT KMAF...KCNM...AND KFST.  GIVEN THE
POSITION OF THE UPPER RIDGE...CONVECTIVE DEVELOPMENT SHOULD BE
CONFINED TO THE MOUNTAINS.

PREV DISCUSSION... /ISSUED 346 AM CDT TUE JUN 23 2009/

DISCUSSION...
NOT MUCH CHANGING THE NEXT SEVERAL DAYS AS AN UPPER LEVEL HIGH
REMAINS OVER TEXAS CONTINUING THE DEEP SOUTHEASTERLY FLOW ACROSS
WEST TEXAS. THE SOUTHEAST FLOW WILL KEEP THE COOLER 850MB TEMPS
ACROSS MOST OF THE CWA AND HAVE GENERALLY UNDERCUT MEX GUIDANCE
TEMPS ACCORDINGLY. LOW LEVEL MOISTURE AND MID LEVEL FLOW WILL ALSO
CONTINUE TO SUPPORT ISOLATED CONVECTION ACROSS THE MOUNTAINOUS
REGIONS.

BY THE WEEKEND A SHORT WAVE TROUGH DAMPENS THE UPPER HIGH CAUSING
SOUTHWESTERLY MID AND UPPER LEVEL FLOW TO DEVELOP. THIS WILL BRING
SLIGHTLY WARMER TEMPS TO THE AREA WITH HIGHS FROM THE MID 90S TO
LOWER 100S. THE CHANGE IN MID LEVEL FLOW WILL LIKELY END RAIN
CHANCES DURING THE PERIOD.

HENNIG

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              94  71  93  71  /  10   0   0   0
CARLSBAD NM                96  69  94  69  /  10  10  10   0
DRYDEN TX                  94  72  95  73  /  10   0   0   0
FORT STOCKTON TX           95  71  94  72  /  10   0   0   0
GUADALUPE PASS TX          89  65  92  66  /  20  20  10  10
HOBBS NM                   94  69  95  69  /  10   0   0   0
MARFA TX                   86  58  87  58  /  10  10  10  10
MIDLAND INTL AIRPORT TX    94  70  94  72  /  10   0   0   0
ODESSA TX                  94  72  93  71  /  10   0   0   0
WINK TX                    96  74  99  73  /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jun 23, 2:50 AM CST, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
350 AM CDT TUE JUN 23 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-240900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
350 AM CDT TUE JUN 23 2009 /250 AM MDT TUE JUN 23 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND
TONIGHT...MAINLY WEST OF A ARTESIA...TO CARLSBAD...TO CANDELARIA
LINE. ANY THUNDERSTORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY
FREQUENT LIGHTNING...BRIEF GUSTY WINDS TO 55 MPH...SMALL
HAIL...AND BRIEF...HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS CURRENTLY NOT ANTICIPATED THIS AFTERNOON OR
EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

In the hours before

Special weather statement, Jun 23, 11:35 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1235 PM CDT TUE JUN 23 2009

NMZ027-231815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-
1135 AM MDT TUE JUN 23 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHWESTERN EDDY COUNTY.

AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER QUEEN AT 1135 AM MDT.
THE STORM WAS NEARLY STATIONARY.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN SOUTHWESTERN EDDY COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE. IN ADDITION...VERY HEAVY RAINFALL IS OCCURRING IN RESPONSE
TO THE VERY SLOW STORM MOVEMENT. LOCALIZED AREAS OF FLOODING MAY BE
OCCURRING.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

32

The radar

The El Paso radar (KEPZ), 179 km away, was scanning. The volume nearest the first event began at 17:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Culberson

When
June 23, 11:38 AM CST to 11:46 AM CST
Where
Culberson County, (Gdp)guadalupe Pass
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
31.800, -104.800

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184995.